Free
Correspondence  |   March 2007
Advanced Cardiac Life Support for Presumed Bupivacaine-related Cardiac Arrest
Author Notes
  • Hospital General Universitario de Elche, Elche, Alicante, Spain.
Article Information
Correspondence
Correspondence   |   March 2007
Advanced Cardiac Life Support for Presumed Bupivacaine-related Cardiac Arrest
Anesthesiology 3 2007, Vol.106, 635. doi:
Anesthesiology 3 2007, Vol.106, 635. doi:
To the Editor:—
I read with interest the case report of Dr. Rosenblatt et al.  1 about a presumed bupivacaine-related cardiac arrest after the injection of 40 ml local anesthetic solution for interscalene brachial plexus blockade.
The authors write that “The electrocardiogram showed asystole …”; subsequently, tracheal intubation was performed, and during 20 min of cardiac life support, 3 mg epinephrine, 2 mg atropine, 300 mg amiodarone, and 40 U arginine vasopressin were administered. They also used monophasic defibrillation at escalating energy levels of 200, 300, 360, and 360 J. According to the text, “Cardiac rhythms included ventricular tachycardia with a pulse, pulseless ventricular tachycardia that momentarily became ventricular fibrillation, and eventually asystole. The arrhythmias observed during most of the resuscitation period were pulseless ventricular tachycardia and asystole.”
Current guidelines for the use of monophasic defibrillation recommend the use of 360 J for the initial and subsequent shocks, because of the lower efficacy of this waveform2 (if compared with biphasic defibrillation); the authors used 200 J.
The arrhythmias most often observed were pulseless ventricular tachycardia and asystole, the latter being a “nonshockable rhythm.” Moreover, current guidelines explicitly recommend not to defibrillate if there is doubt about whether the rhythm is asystole or fine ventricular fibrillation.3 It is also recommended to use a single shock strategy followed by immediate resumption of chest compressions.4 However, the authors report having used repeated attempts to defibrillate the patient, even after 20 min of cardiac arrest; did they attempt to defibrillate asystole?
The cardiac rhythm fortunately returned to sinus after a lipid emulsion was given intravenously, and in the end, the patient had no neurologic sequelae, but was the advanced cardiac support optimum?
Hospital General Universitario de Elche, Elche, Alicante, Spain.
References
Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB: Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105:217–8Rosenblatt, MA Abel, M Fischer, GW Itzkovich, CJ Eisenkraft, JB
European Resuscitation Council Guidelines for Resuscitation 2005. Resuscitation 2005; 67(suppl 1):S31–2
European Resuscitation Council Guidelines for Resuscitation 2005. Resuscitation 2005; 67(suppl 1):S48
European Resuscitation Council Guidelines for Resuscitation 2005. Resuscitation 2005; 67(suppl 1):S29–30